Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 69, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 2017, 12:57 PM EDT for Cayuga County, Cortland County, Onondaga County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 12:57 PM EDT (16:57 UTC)
- Expired
- Jun 30, 2017, 1:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WUUS51 KBGM 301657
SVRBGM
NYC011-023-067-301745-
/O.NEW.KBGM.SV.W.0069.170630T1657Z-170630T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1257 PM EDT FRI JUN 30 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Cayuga County in central New York...
Northern Cortland County in central New York...
Southeastern Onondaga County in central New York...
* Until 145 PM EDT
* At 1256 PM EDT, a severe thunderstorm was located over Montville,
or 13 miles northwest of Cortland, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
* This severe thunderstorm will be near,
Sempronius and Kelloggsville around 100 PM EDT.
Scott around 110 PM EDT.
Otisco and Preble around 120 PM EDT.
Truxton and Tully around 125 PM EDT.
La Fayette around 130 PM EDT.
Pompey and Fabius around 135 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 7645 4280 7647 4295 7602 4269 7590
TIME...MOT...LOC 1656Z 249DEG 27KT 4274 7637
HAIL...1.00IN
WIND...60MPH
$$
BJT2 follow-up statements
750
WWUS51 KBGM 301717
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
117 PM EDT FRI JUN 30 2017
NYC011-301726-
/O.CAN.KBGM.SV.W.0069.000000T0000Z-170630T1745Z/
Cayuga NY-
117 PM EDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAYUGA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4269 7621 4285 7631 4295 7602 4271 7591
TIME...MOT...LOC 1716Z 252DEG 30KT 4279 7610
$$
NYC023-067-301745-
/O.CON.KBGM.SV.W.0069.000000T0000Z-170630T1745Z/
Cortland NY-Onondaga NY-
117 PM EDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHERN CORTLAND AND SOUTHEASTERN ONONDAGA COUNTIES...
At 116 PM EDT, a severe thunderstorm was located over Tully, or 13
miles north of Cortland, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind to
cause damage to trees, and power lines.
This severe storm will be near...
Truxton around 120 PM EDT.
Pompey, Cuyler and Fabius around 130 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4269 7621 4285 7631 4295 7602 4271 7591
TIME...MOT...LOC 1716Z 252DEG 30KT 4279 7610
HAIL...1.00IN
WIND...60MPH
$$
DJN046
WWUS51 KBGM 301741
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
141 PM EDT FRI JUN 30 2017
NYC023-067-301751-
/O.EXP.KBGM.SV.W.0069.000000T0000Z-170630T1745Z/
Cortland NY-Onondaga NY-
141 PM EDT FRI JUN 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CORTLAND AND
SOUTHEASTERN ONONDAGA COUNTIES WILL EXPIRE AT 145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4269 7621 4285 7631 4295 7602 4271 7591
TIME...MOT...LOC 1741Z 249DEG 27KT 4285 7590
$$
DJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:22 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 30, 11:22 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1122 AM EDT Fri Jun 30 2017 .SYNOPSIS... There will be increasing chances for showers and thunderstorms today through Saturday as multiple disturbances pass through the region, followed by a strong cold front. Some storms could contain gusty winds, hail, and locally heavy rainfall. The weather pattern should finally quiet down into early next week courtesy of high pressure. && .NEAR TERM /THROUGH TONIGHT/... Updated at 11 am. Current forecast appears to be on track. Satellite loops are showing a well-defined short wave moving east across western NY late this morning with scattered showers developing along the leading edge of the wave along with a few more showers back to the west over Lake Erie. Some solar heating has developed across central / eastern NY and northeast Pa with temperatures rising to the mid 70s to near 80 in many areas as of 11 am. Latest surface based CAPEs have risen to about 1000 J/kg but MLCAPEs are still below 500 J/kg, however with continued sunshine we are expecting MLCAPE values to rise to between 1000 to 1500 J/kg in many areas along and east of I-81 early this afternoon. High resolution models are in good agreement showing lots of convective development along the leading edge of the wave moving east across NY this afternoon. Mode is mostly discrete storms and with 40 kt deep layer bulk shears we can't rule out a few supercells across our area this afternoon with severe wind and hail both possible. Localized heavy rain will also be a threat with plenty of moisture evident based on dew points in the mid to upper 60s and pwat values forecast above 1.5 inches. High resolution models are also forecasting some fairly significant areas of substantial updraft helicity mainly over central NY this afternoon which is often a good indicator for severe potential. Overall the SPC slight risk for much of our area looks reasonable with significant convection likely developing shortly after noon. Previous discussion is below. 3 AM Update... Severe weather potential will be the primary concern for the near term period. While chances will be somewhat higher in Central New York, the whole area in general will have at least some potential for isolated to scattered severe thunderstorms. Surface warm front has settled northward, now positioned from Central Ontario to the Adirondacks. We will spend today in the warm sector, with weak forcing yet also significantly more instability compared to Thursday. Convection will be reliant on shortwaves embedded within brisk west-southwest flow aloft. Models are in fair agreement on a stronger one of these waves carrying west-to-east across the region early-to-mid afternoon. This wave as of 3 AM is located along the Indiana-Ohio border, however, positive vorticity advection is has also managed to develop a wing of convection over Lake Erie. Evolution today will be complicated because of the multiple ripples in the flow aloft, and due to anticipated mesoscale boundaries from existing and developing thunderstorm clusters. Thus it is hard to rule out convection at any time today, though I place the highest likelihood on the main wave that passes through 16Z-21Z. During that time, in large part due to dewpoints rising into the mid-upper 60s and temperatures reaching upper 70s-mid 80s, convective available potential energy appears probable to reach between 1000-1500 J/KG; plenty adequate for thunderstorms. Severe weather parameters, especially in terms of shear, are somewhat stronger in Central New York and thus that is where the better chances for gusty winds will exist. However, areawide, the strongest cells could contain brief damaging winds. Hail is a lesser yet not negligible threat, as well as locally heavy rainfall from precipitable water values getting to around 1.7 inches or so. Our local severe thunderstorm checklist/analog tool returns events with primarily damaging winds, but only sporadic hail. Ridging occurs between waves this evening. Showers and thunderstorms cannot be ruled completely out tonight, due to unknown/unresolved small ripples aloft and interactions from earlier convection, but overall it appears that there will be a relative lull in activity tonight. It will however be rather muggy, with lows in the mid to upper 60s, almost matching dewpoints that will reside over the area. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... 3 AM Update...Active pattern continues with Saturday setting up to be a potentially interesting day. During the day a low pressure system will track from northern Ontario into Quebec which will drag a cold front across the area west to east during the afternoon into the early evening. This front coupled with daytime instability and a series of waves aloft moving around the upper trough will act to spark widespread showers and storms across the region during the afternoon. The potential for severe weather looks increasingly favorable and the Storm Prediction Center has upgraded the entire area to a Slight Risk. The very warm and muggy airmass with temps in the 80s will result in ML CAPE values reaching the 1000-2000 j/kg range with 0-1/0-3/0-6 km bulk shear values indicated to be 15/25/35 knots respectively. The upper forcing / height falls will also be more favorable than Friday. The upshot is that storms Saturday will have the potential of being strong to severe with damaging winds being the biggest threat but also the potential for large hail. Storms will also be capable of producing very heavy rain as PWATs will be near 1.8 inches so flash flood threat will have to be monitored as well. Storms will likely continue into Saturday evening, especially east of I-81 before moving out overnight with the passage of the cold front. This will begin to usher in somewhat cooler and drier air by Sunday morning with lows in the mid 60s. For Sunday, overall it will be a mostly dry day behind the front however since the upper level trough will still be over the area the cool air aloft with this feature coupled with weak waves moving through and daytime heating will trigger some scattered to isolated showers with even a few storms possible. Highs will be mostly in the low to mid 80s with lower humidity levels than Saturday...dew points generally in the low 60s which isn't too bad for this time of year. Any showers diminish Sunday night with a cooler night on tap as cool advection continues across the area behind the departing low pressure system over eastern Canada. Lows will be mostly in the upper 50s to low 60s. && .LONG TERM /MONDAY THROUGH THURSDAY/... 3 AM Update...A reprieve from the unsettled pattern is progged for the beginning of next week as the persistent upper level trough moves out giving way to a more zonal flow. For Monday, one final wave aloft will move through which could spark a few showers but not looking at an all day rain as conditions will generally feature a mix of sun and clouds with seasonal temperatures. By Tuesday, the upper trough will be off to the east with surface high pressure dominating bringing sunshine with seasonal temperatures and comfortable humidity levels. Beyond Tuesday, some uncertainty as the ECMWF brings in the next wave aloft with showers by Wednesday while the GFS and GEM keep conditions mainly dry through Wednesday with showers not returning until Thursday. In any event, at this point the trend looks to be back toward unsettled weather by for the end of next week as the next upper level trough moves in. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Though mainly VFR conditions are figured for today through this evening, clusters of showers and thunderstorms are expected to carry across the region. Confidence has increased on a main wave that will provide a focused primary time for thunderstorms, so TEMPO CB groups were added to the terminals accordingly early to mid afternoon; mid to late afternoon for KAVP. Also, a wing of showers will skim by KSYR 14Z-17Z; watch for amendments in case confidence in thunder increases with this first batch. And generally speaking, storm cluster timing will be somewhat uncertain due to complex interactions, so monitor all terminals for amendments. Late tonight, MVFR cigs will form for several terminals, including probably fuel alternate at KBGM. Winds become south-southwest today around 7-10 knots with gusts 14-18 knots, before becoming light south or variable tonight. However, storms could contain stronger gusts. Outlook... Saturday morning through Saturday evening...Restrictions likely in showers/thunderstorms as front moves through area. Late Saturday night through Sunday...Mainly VFR but still a small chance for showers-thunder and associated restrictions. Sunday night through Tuesday...Quieter weather but with a small chance of afternoon showers and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MDP NEAR TERM...MDP/MSE SHORT TERM...PCF LONG TERM...PCF AVIATION...MDP
Hazardous weather outlook, Jun 30, 2:43 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 243 AM EDT Fri Jun 30 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-010645- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 243 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. ...SEVERE THUNDERSTORMS POSSIBLE TODAY... Scattered thunderstorms are expected to develop in our region today. Some storms may become severe with damaging winds. Locally heavy rain, and isolated hail, are also possible. Chances will be higher in Central New York compared to Northeast Pennsylvania. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for severe thunderstorms will be a bit higher on Saturday, and areawide, as a strong cold front moves into the region. The primary threat will be for damaging winds, though large hail and perhaps even an isolated tornado cannot be ruled out. Heavy rainfall will be possible as well. Hazardous weather is not expected at this time for Sunday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and again Saturday.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:30 PM EDT | Special Weather Statement | BGM | Chenango, Cortland, Madison, Oneida | 45 min |
| Jun 30, 2:09 PM EDT | Special Weather Statement | BGM | Oneida, Otsego | 36 min |
| Jun 30, 2:26 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 34 min |
| Jun 30, 2:49 PM EDT | Special Weather Statement | BGM | Otsego | 26 min |
| Jun 30, 4:45 PM EDT | Tornado Warning | BGM | Oneida | 30 min |
| Jun 30, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 27 min |
| Jun 30, 5:37 PM EDT | Special Weather Statement | BGM | Delaware | 68 min |
| Jun 30, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 47 min |
| Jun 30, 5:54 PM EDT | Tornado Warning | BGM | Delaware | 51 min |
| Jun 30, 6:41 PM EDT | Tornado Warning | BGM | Delaware | 23 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.